South Dakota, 2014

Tornado in South Dakota, September 30, 2014

September 30, 2014 · NWS ABR · 1 event in 1 county or zone

A quick moving thunderstorm produced a brief tornado touchdown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A quick moving thunderstorm produced a brief tornado touchdown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 30, 2:41 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 30, 2:41 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT TUE SEP 30 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
STRONG UPPER LEVEL LOW PRESSURE AREA AND ITS ASSOCIATED SURFACE
LOW PRESSURE AREA WILL LIFT NORTH INTO SOUTHERN CANADA OVERNIGHT.
STARTING TO SHOW GOOD CU DEVELOPMENT IN THE DRY SLOT LATE THIS
AFTERNOON OVER CENTRAL AND NORTH CENTRAL SD. THIS MAY BE THE
BEGINNINGS OF THUNDERSTORM DEVELOPMENT ALONG THE NORTHWARD MOVING
DRY LINE. SURFACE BASED CAPE HAS RISEN TO 500 TO 1000 J/KG IN A
NARROW RIBBON IN ADVANCE OF THIS DRY LINE. DEEP LAYER SHEAR
REMAINS HIGH ACROSS THE REGION. THUS...SEVERE STORMS COULD STILL
OCCUR INTO THE EARLY EVENING. ALSO...EXPECT STRONG SOUTH TO
SOUTHEAST WINDS TO CONTINUE INTO THE EARLY AND EVENTUALLY BECOME
SOUTHWEST WITH CLEARING SKIES OVERNIGHT. SURFACE HIGH
PRESSURE...MOSTLY SUNNY SKIES AND LESS WEST TO SOUTHWEST WINDS ARE
EXPECTED ACROSS THE REGION ON WEDNESDAY. THE MODELS SHOW TWO MORE
SHORT WAVE TROUGHS MOVING ACROSS THE REGION THROUGH THURSDAY
NIGHT. THE FIRST SHORT WAVE WILL REMAIN SOUTH OF OUR REGION
BRINGING ONLY SOME CLOUD COVER TO OUR AREA. THE NEXT STRONGER
SHORT WAVE WILL DROP INTO THE REGION FOR THURSDAY AND THURSDAY
NIGHT. THIS MAY BRING SOME SHOWERS TO THE FAR EASTERN CWA.
OTHERWISE...A STRONG COLD FRONT WILL FOLLOW IN BEHIND BRINGING
SOME WINDY CONDITIONS FOR THURSDAY NIGHT.

.LONG TERM...FRIDAY THROUGH TUESDAY
COOLER AIR MOVES IN BEHIND AN EXITING TROUGH FRIDAY AND SATURDAY.
IN FACT...BY SATURDAY MORNING LOW TEMPERATURES ARE EXPECTED TO BE
IN THE LOW 30S...AND DEPENDING ON THE LOCATION OF THE SURFACE
RIDGE...AND DECOUPLING OF WINDS...TEMPERATURES MAY EVEN DROP TO
COLDER VALUES...WHICH COULD BE NEARING THE HARD FREEZE CATEGORY.
WITH THE COOLER AIR...STEEP LAPSE RATES AND LINGERING UPPER LEVEL
ENERGY THERE IS A SLIGHT CHANCE FOR SHOWERS THROUGH THE
WEEKEND...BUT MAINLY ACROSS THE EASTERN CWA. NORTHWEST FLOW THEN
TAKES HOLD FOR EARLY NEXT WEEK. PERHAPS SOME WEAK ENERGY MOVING
THROUGH THE NORTHWEST FLOW...BUT KEPT THE FORECAST MAINLY DRY FOR
NOW.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A STRONG AND QUICK MOVING LOW PRESSURE SYSTEM WILL SLIDE ACROSS
THE REGION TODAY...WITH A SLOT OF DRY AIR BEING WRAPPED INTO THE LOW.
MVFR/IFR CIGS AHEAD OF THE DRY SLOT WILL CLEAR BRIEFLY AS THE DRY
AIR TAKES OVER. ISOLATED THUNDERSTORMS ARE THEN POSSIBLE FOR AREAS
THAT RECEIVE ENOUGH SUNSHINE UNDER THE AREA OF CLEARING...MAINLY
BETWEEN 20Z-03Z TONIGHT. ADDITIONAL CLOUD COVER MOVES IN BEHIND
THE LOW PRESSURE SYSTEM BEFORE THE WHOLE SYSTEM EXITS TONIGHT.
GUSTY SOUTHERLY WINDS WILL GRADUALLY DECREASE OVERNIGHT...AND WILL
SHIFT TO THE WEST NORTHWEST ON WEDNESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR HUGHES-
     JONES-LYMAN-STANLEY-SULLY.

MN...NONE.
&&

SHORT TERM...MOHR
LONG TERM...SERR
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 30, 3:13 AM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT TUE SEP 30 2014

MNZ039-046-SDZ003>011-015>023-036-037-051-010915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
413 AM CDT TUE SEP 30 2014 /313 AM MDT TUE SEP 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL LOW PRESSURE SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE FAST
MOVING SEVERE STORMS THIS AFTERNOON. LOCATIONS ALONG AND EAST OF THE
JAMES RIVER VALLEY WILL HAVE THE BEST POTENTIAL OF SEEING SEVERE
STORMS. THE MAIN THREAT WILL BE HAIL AND STRONG WINDS...AND
POSSIBLY ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON FOR LOCATIONS
ALONG AND EAST OF THE JAMES RIVER VALLEY.

SDZ033>035-045-048-010915-
STANLEY-SULLY-HUGHES-JONES-LYMAN-
413 AM CDT TUE SEP 30 2014 /313 AM MDT TUE SEP 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS EXCEEDING 45 MPH
CAN BE EXPECTED TODAY. THUNDERSTORMS ARE ALSO POSSIBLE HOWEVER
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Aberdeen radar (KABR), 81 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, McPherson

When
September 30, 3:45 PM CST to 3:46 PM CST
Where
McPherson County, 1.18 mi NW of Long Lake to 1.38 mi NW of Long Lake
Rating
EF0
Path length
0.3 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
45.890, -99.250

A weak tornado touched down quickly northwest of Long Lake with no damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543507.